Alert archive / Virginia / Flash Flood Warnings in 1996

Flash Flood Warning 17, NWS Blacksburg, VA

May 6, 1996Smyth County, Virginia

NWS Blacksburg, VA issued this flash flood warning at May 6, 1996, 6:19 PM EDT for Smyth County, Virginia. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 1996, 6:19 PM EDT (22:19 UTC)
Expired
May 6, 1996, 8:15 PM EDT
In force
116 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Smyth County, VA

The radar

The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1996-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1996-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
1346 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 062219
FFWRNK
VAC173-070015-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
619 PM EDT MON MAY 6 1996
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  815 PM EDT
FOR THE FOLLOWING COUNTY...
 
IN SOUTHWEST VIRGINIA
 
   ...NORTHERN SMYTH COUNTY
 
AT 620 PM DOPPLER RADAR IN BLACKSBURG SHOWED A STATIONARY STORM OVER
NORTHEASTERN SMYTH COUNTY IN THE CHATAM HILL AREA. RADAR ESTIMATES
AROUND 2 INCHES HAS FALLEN IN NORTHEASTERN SMYTH COUNTY SINCE 530 PM.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT" IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.
 
JDS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 6, 2:08 PM EDT, 4 hours 11 minutes earlier.

Area forecast discussion, May 6, 2:08 PM EDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
206 PM EDT MON MAY 6 1995

FRNT SOUTH OF RNK CWA AND CONT TO PUSH TO THE SOUTH E OF MTNS.
HOPEFULLY THIS WILL LIMIT CNVCTION IN CWA...WITH MOST CNVCTION LCTD
TO THE SOUTH IN INSTBL AIRMASS.

FROM TONIGHT THROUGH TUE NIGHT NO REAL STRNG DYNMC TRGR FOR COPIOUS
AMNTS OF RAIN ACRS CWA.  FRNT REMAINS TO THE S WITH STBLE NERLY LO
LVL FLO ACRS REGION.  EVEN THO WEAK SHRTWVS TRK ACRS CWA ETA QVECT
FORCING NEARLY NON-EXISTANT.  LUKIN AT I300 OR SO...THERE IS GUD
ISNTRPC LIFT FROM LATER TONIGHT THROUGH TUE NIGHT AND THTE ADVCTN
DOES BECOME IMRPRSV BUT STRNG THTE RDG TO HELP FOCUS PRECIP NOT
APPRNT.  WEST OF THE MTNS FRNT DOES START TO LFT N AGAIN AND IT WILL
LIKEL BE A FOCUS FOR RW/TRW TO FORM WEST OF CWA AND TRK ACRS
THE CWA AS MORE STRATIFIED PRECIP...AIDED BY ISNTRPC LFTING.

WITH LO LVL FLO TURNING MORE SERLY...ISNTRPC LFT...AND PSBLE DYING
CNVNTION FRM THE WEST WE SHUD SEE PRECIP DVLPING AS SOME L- LATE
TONIGHT OR EARLY TUE.  PERIODS R-/L- AND CHILLY TEMPS TUE AND TUE
NIGHT.

BY WED STILL NO REAL DRYING TO TAKE PLACE.  WE CUD SEE SOME OF THE
LO LVL RH MIX OUT TO GIVE SOME SUN...ESPCLY W OF THE BLUE RDGE. THAT
CUD |LEAD TO RTRN OF CNVCTION THEN.

ROA 55/60/55/77 3863

SPN

In the hours before

Local storm report, May 6, 2:30 PM EDT, 3 hours 49 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT MON MAY 6 1996

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

450 PM     BOONES MILL               VA   1.25 INCH HAIL.
05/05/96   FRANKLIN

653 PM     ROCKY MOUNT               VA   1.50 INCH HAIL.
05/05/96   FRANKLIN                       HAIL DAMAGED VEHICLES AND
                                          BROKE OUT WINDOWS.

710 PM     GLADE HILL                VA   LIGHTNING.
05/05/96   FRANKLIN                       LIGHTNING STARTED A FIRE
                                          WHICH DAMAGED A MOTOR
                                          HOME.

715 PM     9 ESE BURNT CHIMNEY       VA   0.75 INCH HAIL.
05/05/96   FRANKLIN

800 PM     BOONE                     NC   1.00 INCH HAIL.
05/05/96   WATAUGA

825 PM     ENNICE                    NC   0.88 INCH HAIL.
05/05/96   ALLEGHANY

845 PM     COUNTYWIDE                VA   WIND DAMAGE.
05/50/96   CHARLOTTE                      NUMEROUS TREES DOWN.
                                          CONTINUED UNTIL 915 PM.

850 PM     ALTAVISTA                 VA   0.88 INCH HAIL.
05/05/96   CAMPBELL                       REPORTED BY ALTAVISTA
                                          POLICE.

850 PM     PURLEAR                   NC   1.25 INCH HAIL.
05/05/96   WILKES

855 PM     MILLERS CREEK             NC   0.88 INCH HAIL.
05/05/96   WILKES

930 PM     CHARLOTTE COURTHOUSE      VA   WIND DAMAGE.
05/05/96   CHARLOTTE                      TREES KNOCKED DOWN ONTO A
                                          BARN.

940 PM     BLAND                     VA   1.00 INCH HAIL.
05/05/96   BLAND

1000 PM    MAX MEADOWS               VA   1.00 INCH HAIL.
05/05/96   WYTHE

1020 PM    DRAPER                    VA   1.50 INCH HAIL.
05/05/96   PULASKI

1040 PM    3 SW MONETA               VA   1.50 INCH HAIL.
05/05/96   BEDFORD

1045 PM    MONETA                    VA   0.75 INCH HAIL.
05/05/96   BEDFORD

1045 PM    3 N MONETA                VA   WIND DAMAGE.
05/05/96   BEDFORD                        THUNDERSTORM WINDS BROKE
                                          A SECTION OF A CHIMNEY
                                          OFF.

1045 PM    FLOYD                     VA   0.75 INCH HAIL.
05/05/96   FLOYD

MTE

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 8:00 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt60 min
May 5, 8:00 PM EDTSevere Thunderstorm WarningRNK60 min
May 5, 8:25 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem50 min
May 5, 8:31 PM EDTSevere Thunderstorm WarningRNKCharlotte44 min
May 5, 8:42 PM EDTSevere Thunderstorm WarningRNKAmherst33 min
May 5, 8:45 PM EDTSevere Thunderstorm WarningRNKCampbell, City of Lynchburg60 min
May 5, 9:00 PM EDTSevere Thunderstorm WarningRNKFranklin45 min
May 5, 9:06 PM EDTSevere Thunderstorm WarningRNKBedford54 min
May 5, 9:23 PM EDTSevere Thunderstorm WarningRNKBland52 min
May 5, 9:35 PM EDTSevere Thunderstorm WarningRNKMontgomery40 min
May 5, 9:43 PM EDTSevere Thunderstorm WarningRNKCampbell, Pittsylvania47 min
May 5, 9:43 PM EDTSevere Thunderstorm WarningRNKWythe47 min
May 5, 10:06 PM EDTSevere Thunderstorm WarningRNKPulaski54 min
May 5, 10:25 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin50 min
May 5, 10:40 PM EDTSevere Thunderstorm WarningRNKFloyd50 min

Nearby

Flash Flood Warnings in Virginia, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.